Michigan, 2005Damaging Winds in Michigan, July 18, 2005
July 18, 2005 · NWS GRR · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 18, 10:50 AM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 18, 10:50 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 AM EDT MON JUL 18 2005
.UPDATE...
SPC HAS ISSUED SEVERE THUNDERSTORM WATCH FOR ALL OF THE CWFA MINUS
MASON AND OCEANA COUNTIES UNTIL 7 PM THIS EVENING. LINE OF
THUNDERSTORMS BEGINNING TO FORM FROM JUST EAST OF KTVC TO NEAR
BALDWIN...AND DOWN TO WHITE CLOUD. LATEST MESO ANALYSIS FROM SPC
SHOWS WELL OVER 2000 J/KG OF ML CAPE CENTERED OVER SOUTH CENTRAL
LOWER AS OF 15Z. THIS DEVELOPING LINE OF STORMS WILL HAVE AMPLE
INSTABILITY TO KEEP GOING ACROSS LOWER MICHIGAN THIS AFTERNOON.
THEREFORE WE HAVE UPDATED TO ADD THE WATCH INTO THE ZONES AND
NEARSHORE. THE SEVERE THREAT REMAINS DAMAGING WINDS AS THE FLOW IS
NEARLY UNIDIRECTIONAL UP THROUGH THE COLUMN AND 0-6 KM SHEAR WILL BE
INCREASING THROUGH THE AFTERNOON TO AROUND 30-35 KNOTS. WE HAVE GONE
WITH NUMEROUS STORMS WITH SEVERE WORDING AND DAMAGING WINDS.
WE HAVE BROUGHT TEMPS DOWN SLIGHTLY WITH THE INCREASE IN CLOUDS AND
PCPN COMING IN.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 7PM THIS EVENING.
&&
NJJ
Hazardous weather outlook, Jul 18, 10:27 AM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1127 AM EDT MON JUL 18 2005
LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-190655-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1127 AM EDT MON JUL 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY ALONG AND
SOUTHEAST OF A LINE FROM MUSKEGON TO CADILLAC AS A COLD FRONT
PRESSES INTO THE AREA. THE PRIMARY THREATS ARE DAMAGING WINDS OF 60
MPH AND HAIL AROUND PENNY SIZE. THE MAIN STORM MOVEMENT WILL BE
EAST AT 30 MPH. MORE THAN AN INCH OF RAIN COULD FALL IN AN HOUR IN
THE STRONGER THUNDERSTORMS WHICH COULD LEAD TO SOME URBAN AND POOR
DRAINAGE FLOODING. CLOUD TO GROUND LIGHTNING COULD BE FREQUENT AS
WELL.
SOUTHWEST WINDS OF 15 TO 25 KNOTS OVER LAKE MICHIGAN WILL HELP TO
BUILD 3 TO 5 FOOT WAVES ALONG THE NEARSHORE WATERS FROM MANISTEE TO
ST. JOSEPH. THE 3 TO 5 WAVES COMING FROM THE SOUTHWEST WILL INCREASE
THE THREAT FOR RIP CURRENTS ALONG THE LAKESHORE FOR THIS AFTERNOON.
HEAT INDICES COULD BRIEFLY RISE TO 100 DEGREES ALONG THE INTERSTATE
94 CORRIDOR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEST OF A LINE FROM NEAR
HOLLAND TO GRAND RAPIDS AND UP TO AROUND CADILLAC LATER WEDNESDAY
NIGHT. STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA ON
THURSDAY...AS ANOTHER COLD FRONT SLIPS THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN LATER WEDNESDAY
NIGHT.
MJS NJJ
In the hours before
Special weather statement, Jul 18, 1:15 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
215 PM EDT MON JUL 18 2005
LMZ846-847-MIZ038>040-044>046-050-051-056-057-182300-
CLARE-GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-ISABELLA-KENT-
LAKE-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OSCEOLA-OTTAWA-
215 PM EDT MON JUL 18 2005
SEVERE THUNDERSTORM WATCH NUMBER 643 HAS BEEN CLEARED FROM PORTIONS
OF SOUTH CENTRAL LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR
THE FOLLOWING COUNTIES:
LAKE...OSCEOLA...CLARE...NEWAYGO...MECOSTA...ISABELLA...MUSKEGON...
MONTCALM...OTTAWA...AND KENT COUNTIES.
THE WATCH IS ALSO NO LONGER IN EFFECT FOR THE FOLLOWING NEARSHORE
AREA:
WHITEHALL TO HOLLAND.
LMZ844-845-MIZ052-058-059-064>067-071>074-182300-
ALLEGAN-BARRY-CALHOUN-CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON-
KALAMAZOO-SOUTH HAVEN TO HOLLAND-ST JOSEPH TO SOUTH HAVEN-VAN BUREN-
215 PM EDT MON JUL 18 2005
SEVERE THUNDERSTORM WATCH NUMBER 643 REMAINS IN EFFECT FOR THE
FOLLOWING PORTIONS OF SOUTH CENTRAL LOWER MICHIGAN UNTIL 7 PM:
GRATIOT...IONIA...CLINTON...ALLEGAN...BARRY...EATON...INGHAM...VAN
BUREN...KALAMAZOO...CALHOUN...AND JACKSON COUNTIES.
THE WATCH ALSO REMAINS IN EFFECT FOR THE FOLLOWING NEARSHORE AREA:
HOLLAND TO ST. JOSEPH.
NJJ
Thunderstorm Wind, Eaton
- When
- July 18, 1:45 PM EST
- Where
- Eaton County, Charlotte
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.567, -84.817
Law enforcement reported several trees were blown down in Charlotte.
Thunderstorm Wind, Ingham
- When
- July 18, 2:25 PM EST to 2:40 PM EST
- Where
- Ingham County, Lansing
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.733, -84.533
Numerous trees and power lines were blown down in Lansing and several trees were blown down in Williamston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 18 to 19, 20056 deaths · 5 events
- Heat in New Jersey, July 18 to 19, 20052 deaths · 11 events
- Heat in Virginia, July 18, 20051 death · 1 event
- Flash Flooding in Massachusetts, July 18, 2005$1.2 million · 3 events
- Hail and Damaging Winds in Michigan, July 18, 20051 injured · $143,000 · 55 kt wind · 12 events
- Lightning Strike in Indiana, July 18, 2005$150,000 · 1 event
- Damaging Winds in Arizona, July 18, 2005$73,000 · 54 kt wind · 4 events
- Damaging Wind in Indiana, July 18, 2005$70,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, July 18, 2005$50,000 · 2.5 in hail · 4 events
- Lightning Strike in Mississippi, July 18, 2005$40,000 · 1 event
- Damaging Wind in Tennessee, July 18, 2005$35,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Ohio, July 18, 2005$26,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470883, 5470884.